Study looks at the potential sleep issues caused by ADHD medications.
Children that take medication for treatment of attention-deficit/hyperactivity disorder (ADHD) suffer from sleep problems associated with the medication, according to a new study from the University of Nebraska-Lincoln.
The study analyzed the data from previous studies and addressed conflicting opinion about the influence the medications have on sleep for children who take them regularly, says a press release from eurekalert,org.
The results of the study reveal that children taking the medications have a harder time falling to sleep, have a poorer quality of sleep time, and sleep for shorter periods of time.
Katie Kidwell, a psychology doctoral student, said the researchers would recommend that pediatricians who are treating children with ADHD medications should monitor those children frequently for sleep issues.
ADHD is a chronic condition that includes hyperactivity, impulsiveness and difficulty in paying attention in children and adolescents. Approximately one of every 14 children in the United States suffers from ADHD, and it is estimated 3.5 million are taking a medication for treatment, such as Ritalin and Adderall
Scientists have argued both sides for years, with some saying the medications interfere with sleep, and others maintaining the medications relieve the symptoms of the condition, and allow for less resistance by the patients to sleep times. Some even suggest the sleep issues are a result of the medication wearing off near time for bed and creating withdrawal symptoms.
The research team reviewed almost 10,000 articles and 167 full texts before narrowing their study down to nine studies that met their criteria for inclusion. The chosen studies were based on objective measuring techniques, such as subjects wearing wristbands, or data from sleep studies, and not from parents’ anecdotal reports.
Although they could not determine if changes in dosage were an influence, they did note that more frequent dosing led to difficulty in falling asleep, and that boys tend to have more sleep problems while on the medications. After stopping the medications, the problems dissipate, but the study revealed they never completely go away.
The research team says they are not advocating discontinuance of the medications, as they are generally well-tolerated and there is evidence of their effectiveness. But they add physicians need to balance the potential sleep disruptions against the benefits of the medication when prescribing.
The study’s findings were published in the journal Pediatrics.